Dense Fog, Alexander
- When
- December 5, 10:00 PM CST to December 6, 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed across far southern Illinois, mainly along and southwest of a line from Carbondale to Elizabethtown in Hardin County. The visibility was at or below one-quarter mile at times during the late night and early morning hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed across far southern Illinois, mainly along and southwest of a line from Carbondale to Elizabethtown in Hardin County. The visibility was at or below one-quarter mile at times during the late night and early morning hours. The dense fog formed in the vicinity of a warm front that extended from the Ozarks of Missouri to just north of the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 4:55 PM CST, 5 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 455 PM CST Mon Dec 5 2022 .UPDATE... Issued at 442 PM CST Mon Dec 5 2022 Updated Aviatin discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Thursday) Issued at 306 PM CST Mon Dec 5 2022 Models show a surface low over the Oklahoma/Texas Panhandles region, with a frontal boundary extending eastward into the lower Mississippi valley. They also show another surface low over the northern Great Lakes region, with a cold front extending southwest to the low in the Central Plains. As the southern low moves slowly eastward, the frontal boundary in the lower Mississippi Valley will continue to lift slowly north, making it as far north as west Kentucky by Tuesday. This will bring increasing low level moisture into our region, and we have already seen widespread low clouds and patchy very light drizzle this morning and early this afternoon. As the front moves closer tonight, light rain chances will increase, with rain likely in portions of west Kentucky by late this evening, with slight chances in our northwest counties. We could see a few thunderstorms by late tonight closest to the front in west Kentucky. Our best chances will remain across west Kentucky through Tuesday morning. By Tuesday afternoon into Tuesday night, the approach of the cold front will now be influencing our rain chances, with PoPs in the high chance category west to categorical in our southeast counties. We will see better thunderstorm chances during this time, especially Tuesday afternoon into Tuesday evening across all but our far northwest counties. The front is expected to move just south of the PAH forecast area by midday Wednesday. The front will remain just south of or draped across southern portions of the PAH fa into Thursday. Pulses of energy moving along the front will give our best chances of rain and thunderstorms, and substantial rainfall, during this period. Pops across our region will be in the likely to categorical range late Wednesday night through Thursday. Rainfall amounts for just Wednesday through Thursday will range from around a half inch north to around 2 inches along the Kentucky/Tennesse border and extreme southeast Missouri. Rainfall totals for tonight through Thursday night are expected to range from around an inch in portions of southeast Missouri, southern Illinois and southwest Indiana, to around 3 inches along the Kentucky Tennessee border. The one caveat is if the front sets up a little farther north or south, the heaviest rain axis will follow. After today, temperatures will remain well above normal through Thursday. Lows will be in the 40s tonight, the middle 40s to 50s Tuesday night, and in the 40s to around 50 degrees Wednesday night. Highs Tuesday through Thursday will be in the 50s to middle 60s. The coolest temperatures will be northwest, warmest southeast each day and night. .LONG TERM...(Thursday night through Monday) Issued at 306 PM CST Mon Dec 5 2022 An active pattern will continue in the extended forecast period, with some dry time in between intervals of rain. The deterministic medium range model solutions had some differences in the nature of the surface low/trof approaching the PAH forecast area Thu night. Through Fri, it should pass through or just north of our area as the parent mid level low moves through IA and northern parts of MO/IL/IN (the models tracked the mid level low better). While PoPs for us will still be high Thu evening, complete with isolated to scattered tstms in western KY and southern parts of southeastern MO, the trend will be to decrease as the night goes on, as the surface feature moves west-to-east somewhere near or through our region and a warm front likely completes its northward trip through the region. Surface winds 10 to 15 mph are forecast to start out westerly near daybreak Fri, veering gradually to the north and diminishing Fri night. Model consensus suggests that rain is not expected to return until after daybreak Sat under quasi-zonal flow aloft, and it's a limited probability mainly west of the MS River. Some semblance of a large scale trof out in the western CONUS should form later in the weekend and Mon, and eventually move this way. There may be enough low level cold air for a light wintry mix north of IL highway 13 in the early hours of Sun. The NBM indicated an overall increasing trend for widespread rain toward the end of the extended forecast period, especially Mon. Expect relatively mild temps for this time of year. && .AVIATION... Issued at 455 PM CST Mon Dec 5 2022 Rain chances gradually increase over the course of the package, as a warm front lifts north toward our area tonight-tmrw. Along/ahead of the front, LIFR/IFR bases and MVFR/IFR vsbys in -DZ/BR will hang tough as we remain socked in for the bulk of the night. The lift of the front and daytime warming allows some minor improvement toward the back end of the forecast, but also yields a chance of thunder and persists in lingering restricted flight conditions. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 544 PM CST Mon Dec 5 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-062345- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 544 PM CST Mon Dec 5 2022 /644 PM EST Mon Dec 5 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Patchy fog will cause locally poor visibility tonight, as low as one half mile in spots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible mainly south of the Ohio River Tuesday, and across most of the region Tuesday night. Severe storms are not expected. While the probability for widespread hazardous weather is low, locally heavy rain and some thunderstorm activity cannot be ruled out in the Wednesday through Thursday night time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MY/RST/DB
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065329, 1065330, 1065331, 1065332, 1065333, 1065334, 1065335, 1065336, 1065337.